EconPapers    
Economics at your fingertips  
 

Approximating the Distribution of the Maximum Partial Sum of Normal Deviates

Denis Conniffe and John E. Spencer
Additional contact information
John E. Spencer: The Queen's University of Belfast

No WP102, Papers from Economic and Social Research Institute (ESRI)

Abstract: The largest partial sum of deviations from the mean is a statistic of importance in several areas of application, including hydrology and in testing for a change-point. Approximations to its distribution for the simple normal case have appeared in the literature, based either on functionals of Brownian motion asymptotics or on a methodology developed for crossing problems in sequential analysis. The former approximation is inaccurate except for very large samples, while the latter is based on rather difficult theory. In this paper, we first review some early findings about exact moments and extend them somewhat. We then use moments to fit simple Chi-squared and Beta approximations and show that they work very well.

Keywords: Change point; Chi-squared; Beta approximations; Cusum; Hydrology (search for similar items in EconPapers)
Pages: 11 pages
Date: 1999-01
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
https://www.esri.ie/pubs/WP102.pdf First version, 1999 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:esr:wpaper:wp102

Access Statistics for this paper

More papers in Papers from Economic and Social Research Institute (ESRI) Contact information at EDIRC.
Bibliographic data for series maintained by Sarah Burns ().

 
Page updated 2025-03-30
Handle: RePEc:esr:wpaper:wp102